Wyoming, 2024

Damaging Wind in Wyoming, July 18, 2024

July 18, 2024 · NWS RIW · 1 event in 1 county or zone

A high based thunderstorm collapsed near Worland and produced a 58 mph wind gust the Worland airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A high based thunderstorm collapsed near Worland and produced a 58 mph wind gust the Worland airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 18, 4:07 PM MST, 1 hour 17 minutes earlier. Its key messages:

  • Near to slightly above average temperatures are expected today through next week.
  • Scattered afternoon showers and thunderstorms remain in the forecast through the weekend, with Friday and Saturday looking to have more widespread coverage of storms. Severe storms are unlikely (less than 10% chance).
  • The overall weather pattern does not look to change much over the coming week. Apart from brief hit-or-miss showers and storms, no widespread rain or cooldown is expected.
Area forecast discussion, Jul 18, 4:07 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
507 PM MDT Thu Jul 18 2024

.KEY MESSAGES...

- Near to slightly above average temperatures are expected today
  through next week.

- Scattered afternoon showers and thunderstorms remain in the
  forecast through the weekend, with Friday and Saturday looking
  to have more widespread coverage of storms. Severe storms are
  unlikely (less than 10% chance).

- The overall weather pattern does not look to change much over
  the coming week. Apart from brief hit-or-miss showers and
  storms, no widespread rain or cooldown is expected.

&&

.DISCUSSION...
Issued at 208 PM MDT Thu Jul 18 2024

A large-scale upper-level ridge with its axis to the west of
Wyoming will continue to preside over the region through next
week. Persistence will be a hard forecast to beat. In other
words, no big changes to the warm and dry pattern; however,
there are a few subtle day-to-day differences to mention.

Temperatures today (Thursday) will be about 5 degrees above
normal, and a slight cooling to near normal conditions are
forecast by Saturday. Sunday and Monday will see near normal
highs. Temperatures then slowly begin warming back up on Tuesday
and into the later part of next week, bringing the region back
to slightly warmer than normal conditions.

Precipitation-wise, scattered showers and thunderstorms will be
a daily occurrence, especially over the mountains. Tomorrow
(Friday) and Saturday look to feature more widespread showers
and storms, given ample moisture in place and a few vorticity
maxima moving over the ridge. Convective activity appears to
then wane Sunday into early next week as the upper level flow
becomes more northerly, thus bringing in a drier and more
continentally-sourced air mass.

Thunderstorms over the next few days don't have a lot of
dynamic support, are therefore are likely to be "air mass"
(a.k.a. "ordinary" or "garden variety") with not a lot of
instability or shear, keeping the severe weather threat low.
That being said, localized damaging downdraft wind gusts and
lightning remain low-likelihood threats to consider with any
summer storms.

By the end of next week, the upper level flow shifts to be more
southwesterly. If this pans out, a southwesterly flow pattern
often supports more widespread thunderstorms, as well as a few
stronger thunderstorms. However, confidence is still low for
this timeframe.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 505 PM MDT Thu Jul 18 2024

Lingering showers and thunderstorms continue across portions of the
area through about 06Z/Fri. A few high-resolution models are
bringing some rain into the KJAC area roughly 03Z to 05Z/Fri, but
low confidence has kept mention out of the TAF; gusty outflow winds
up to around 30 knots are possible if convection forms near KJAC.

Overnight, winds become light with dry conditions by 10Z/Fri. A
similar day Friday, with afternoon showers and thunderstorms
starting to develop around 19Z/Fri. Gusty outflow winds will be
the main concern, with potential MVFR conditions if heavy rain
occurs directly over terminals.

Smoke continues across the area. The 18Z HRRR smoke shows a band of
thicker smoke entering northwest Wyoming Friday morning, spreading
into central Wyoming through the day. Some mountain obscuration
continues.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...VandenBoogart
AVIATION...Wittmann
Hazardous weather outlook, Jul 18, 1:55 AM MST, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
255 AM MDT Thu Jul 18 2024

WYZ001>020-022>030-191300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
255 AM MDT Thu Jul 18 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms this afternoon and evening. A few
showers may linger into the early morning hours on Friday. Brief
heavy downpours and strong outflows of 40+ mph are the main concerns
with the stronger storms that develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Sunday...Daily chances for afternoon showers and
thunderstorms through much of the week. Strong storms will bring a
continued gusty outflow wind threat and brief periods of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Riverton/Lander radar (KRIW), 109 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washakie

When
July 18, 5:24 PM MST
Where
Washakie County, (Wrl)worland Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.970, -107.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200887.